Alert archive / Michigan / Storm Watches in 2021
Storm Watch 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this storm watch at Dec 13, 2021, 10:46 PM EST. It took effect at Dec 15, 2021, 7:00 PM EST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 13, 2021, 10:46 PM EST (03:46 UTC)
- In effect from
- Dec 15, 2021, 7:00 PM EST
- Expired
- Dec 15, 2021, 2:59 AM EST
- In force
- Issued by
- NWS Grand Rapids, MI
The text
As transmitted.
437 WHUS73 KGRR 140346 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1046 PM EST Mon Dec 13 2021 LMZ844>849-141200- /O.NEW.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1046 PM EST Mon Dec 13 2021 ...STORM WATCH IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * WHAT...South gales to 35 knots developing Wednesday evening increasing to south storm force winds to 50 knots Wednesday night into Thursday morning. Waves 12 to 16 feet possible. * WHERE...St Joseph to Manistee. * WHEN...From Wednesday evening through Thursday afternoon. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...Dangerous conditions for all water craft may develop on Lake Michigan Wednesday night. Winds may reach storm force Wednesday night with the peak in the wind likely occurring between midnight and daybreak on Thursday. Frequent wind gusts to storm force of 50 knots are possible with waves building above 12 feet, especially north of Grand Haven. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ DUKE
5 follow-up statements
552 WHUS73 KGRR 140825 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 325 AM EST Tue Dec 14 2021 LMZ844>849-141630- /O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 325 AM EST Tue Dec 14 2021 ...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 knots with gusts up to 50 knots and waves 7 to 12 feet possible. * WHERE...St Joseph to Manistee. * WHEN...From Wednesday evening through Thursday afternoon. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$
634 WHUS73 KGRR 141529 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 1029 AM EST Tue Dec 14 2021 LMZ844>849-142330- /O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 1029 AM EST Tue Dec 14 2021 ...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * WHAT...Southwest winds 25 to 35 knots with gusts up to 50 knots and waves 7 to 12 feet possible. * WHERE...St Joseph to Manistee. * WHEN...From Wednesday evening through Thursday afternoon. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ wdm
037 WHUS73 KGRR 142051 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 351 PM EST Tue Dec 14 2021 LMZ844>849-150500- /O.NEW.KGRR.SC.Y.0107.211214T2100Z-211216T0000Z/ /O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 351 PM EST Tue Dec 14 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY... ...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds 20 knots to 30 knots and waves 6 to 9 feet expected. For the Storm Watch, southwest gales to 40 knots increasing to storm force winds of 50 knots after midnight. waves 10 to 15 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 7 PM EST Wednesday. For the Storm Watch, from Wednesday evening through Thursday afternoon. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. * ADDITIONAL DETAILS...This is a very dangerous storm, please stay away from the piers, breakwaters and beaches Thursday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$ wdm
122 WHUS73 KGRR 150230 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 930 PM EST Tue Dec 14 2021 LMZ844>849-151030- /O.CON.KGRR.SC.Y.0107.000000T0000Z-211216T0000Z/ /O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 930 PM EST Tue Dec 14 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST WEDNESDAY... ...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH THURSDAY AFTERNOON... * WHAT...For the Small Craft Advisory, south winds 15 to 20 knots with gusts up to 30 knots and waves 4 to 7 feet. For the Storm Watch, southwest winds 30 to 40 knots with gusts up to 50 knots and waves 8 to 13 feet possible. * WHERE...St Joseph to Manistee. * WHEN...For the Small Craft Advisory, until 7 PM EST Wednesday. For the Storm Watch, from Wednesday evening through Thursday afternoon. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should prepare to remain in port, alter course, and/or secure the vessel for severe conditions before conditions deteriorate. && $$
552 WHUS73 KGRR 150759 MWWGRR URGENT - MARINE WEATHER MESSAGE National Weather Service Grand Rapids MI 259 AM EST Wed Dec 15 2021 LMZ844>849-151600- /O.CON.KGRR.SC.Y.0107.000000T0000Z-211216T0000Z/ /O.UPG.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/ /O.NEW.KGRR.SR.W.0002.211216T0000Z-211216T1500Z/ St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 259 AM EST Wed Dec 15 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... ...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST THURSDAY... * WHAT...For the Storm Warning, south winds 25 to 35 knots with gusts up to 55 knots and waves 10 to 15 feet expected. For the Small Craft Advisory, south winds 15 to 25 knots with gusts up to 40 knots and waves 4 to 7 feet. * WHERE...St Joseph to Manistee. * WHEN...For the Storm Warning, from 7 PM this evening to 10 AM EST Thursday. For the Small Craft Advisory, until 7 PM EST this evening. * IMPACTS...Very strong winds will cause hazardous waves which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... Mariners should remain in port, alter course, and/or secure the vessel for severe conditions. && $$
What forecasters said that day
The local office's own words before this storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this storm watch went out at Dec 13, 3:46 PM EST, 7 hours earlier.
Area forecast discussion, Dec 13, 3:46 PM EST, 7 hours before
Area Forecast Discussion National Weather Service Grand Rapids MI 346 PM EST Mon Dec 13 2021 LATEST UPDATE... Discussion/Marine .DISCUSSION...(This evening through next Monday) Issued at 346 PM EST Mon Dec 13 2021 - Warm and dry into Tuesday evening Due to the polar jet core being north of the Canadian board we will remain on the warm side of the polar jet into midweek. Meanwhile we do have a back door cold front heading our way tonight. This only slows down our warming a touch. Since the winds do go light overnight we will get cooler than last night, most places will have lows below freezing so expect frost tomorrow morning on your car if it is outside. I through yesterday this would bring in a considerable amount of low clouds but as it turns out the dew points in the warm air will not be higher than the temperatures in the cold, which it what it takes to create clouds in a situation like this. So I am thinking we will only see partly cloudy skies tomorrow and that will be mid and high clouds from the incoming system. - Another deep storm with a considerable amount of wind midweek The storm that comes into this area Wednesday and brings a cold front through there Thursday morning will be deepen nearly fast enough to qualify as a BOMB CYCLONE (which is deepening 24 mb in 24 hours). It will come really close to doing that. The result of this is a stronger wind field around the system. Since the wind only really mixes down with the cold air (thermal wind) the strong winds will be Thursday, behind the cold front. I could see the winds being even stronger than with the last system. However it should be noted this storm will track farther northwest, relative the last system. This would suggest the strongest winds will be over our northwest CWA. It is not to often and any time of the year to see a Low Level Jet with 75 knots of wind but we have that in our model forecast for this system Thursday morning. If what we are seeing in the models continues to play out, we will likely need a high wind watch for Thursday. We will likely wait another 24 hours (more than likely to issue that since the event is more than 72 hours out yet). As for rain with this system, surely we will see light rain showers with the warm front Wednesday morning and additional showers with the cold front late Wednesday night into Thursday morning. Rainfall will be significantly less with this system than the previous system through. At least on the NAM, the 1000/850 moisture transport vectors are aimed directly at us for the warm front and for the cold front. There is decent isentropic assent with the warm front as we have 40 knots directly up the isentropic surfaces early Wednesday. Condensation pressure deficits are below 20 mb too, so all of this tells me rain is expected Wednesday morning. The system does not have much instability with it through so thunderstorms are not expected. - Cooler but not cold until the next cold front early next week The Thursday system does not bring the polar jet south of us due to the fact that there is another digging shortwave just upstream of this one. I will be cooler Friday but not colder than normal. Since the polar jet does not get south of us, I do not expect any snow with this either. Friday night into Saturday the jet entrance region of a jet streak passing nearly over our CWA will cause a wave on the front. It's an open question as to how far north the precipitation gets with this system. However with the polar jet overhead we are not deep in the cold air so if we got precipitation, locations near and south of I-96 would see mixed rain and snow or even some freezing rain. Our central and northern CWA would likely see snow (not much maybe an inch). That trailing system will finally get the jet south of us early in the following week. That will bring us below freezing. The system that does that may bring snow or a mix depending on how it tracks. It still looks colder next week. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1215 PM EST Mon Dec 13 2021 A large area of high pressure will keep skies clear below 12k ft through the period. Wind will become light after sunset. There is a possibility of some MVFR fog for a couple of hours either side of sunrise at AZO/BTL, but chances are low enough that we left it out of the TAFs. && .MARINE... Issued at 346 PM EST Mon Dec 13 2021 I am seeing some very impressive numbers all of the models for wind speed with this system on late Wednesday into Thursday. Having 75 knots at 850 mb and 50 to 60 knots at 925 mb is not a typical thing at any time of the year. Once the cold front comes through high end gales or storm force winds are more than possible. After talking about this with near by offices we decided to hold off on issuing a "Storm Watch" but I would be surprised if we did not have one in effect by this time tomorrow for Thursday. && .GRR WATCHES/WARNINGS/ADVISORIES... MI...None. LM...None. && DISCUSSION...WDM AVIATION...04 MARINE...WDM
Hazardous weather outlook, Dec 13, 3:50 PM EST, 6 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 350 PM EST Mon Dec 13 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-140815- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 350 PM EST Mon Dec 13 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Unusually strong winds, even for this time of year could cause significant power outages on Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-140815- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 350 PM EST Mon Dec 13 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves will be hazardous to small craft today. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Southwest to west gales to 40 knots are expected Thursday. Storm force winds to 50 knots are not out of the question on Thursday. This situation looks unsually dangerous.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 14, 3:51 PM EST | Small Craft Advisory | GRR | 27 hr | |
| Dec 14, 3:55 PM EST | High Wind Watch | GRR | Allegan, Clare, Isabella, Kent, Lake, Mason and 8 more | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.